Posted .

Have you been prescribed medications by your doctor for a certain medical condition? Do you take vitamins or herbal supplements? If so, whether prescribed or over-the-counter, you should give that information to your dentist. The reason being that drugs, vitamins, and herbs can have side-effects and interactions that can seriously affect your oral health:

Dry Mouth – Arguably, the top side-effect of medications is that they can cause dehydration, which in turn causes dry mouth, or the lack of saliva production. Saliva is a major ally in fighting against dental decay because apart from washing down your food, it washes away acid and bacteria in the mouth.

Bleeding, Bruising, and Clotting – These can become problematic if you are taking blood-thinning medication or herbal supplements: Aspirin, ibuprofen, coumadin, pradaxa, plavix, garlic, ginkgo biloba, ginger, and ginseng.

Taste Perception – If food has become bland and tasteless, or you experience an unpleasant aftertaste when you eat or drink, it may be because of your meds. The National Institutes of Health have recorded over 250 medications that can change the way you experience taste.

Mouth Sores/Ulcers – The appearance of sores and ulcers in the mouth and on the tongue can also be a reaction to medication, and this is made much worse when braces, dentures, or any kind of dental appliance is involved. There may even be an allergy component.

If you would like to talk to someone about your medications and how they affect your oral health, call Dr. Emanuel Amato and our helpful team at Chandler Family Dental Care. Phone: 480-413-1100, or come by our office in Chandler, Arizona.